Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Dec 11, 2008, 7:15 PM EST for Letcher County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 11, 2008, 7:15 PM EST (00:15 UTC)
- Expired
- Dec 11, 2008, 10:15 PM EST
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Letcher County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 7:25 PM EST | FLASH FLOOD | Colson, KY | KENTUCKY STATE POLICE REPORTED 6 TO 8 INCHES OF RUNNING WATER OVER HIGHWAY 7 NORTH NEAR APPLE TREE BRANCH. |
| Dec 11, 10:05 PM EST | FLOOD | Blackey, KY | PORTIONS OF HIGHWAY 7 SOUTH NEAR BLACKEY UNDER 6 TO 8 INCHES OF STANDING WATER. WATER LEVELS HAVE STARTED TO RECEDE. ALSO SOME STANDING WATER OVER LOW WATER CROSSINGS IN FLEMING-NEON ALONG HIGHWAY 317. |
| Dec 11, 10:10 PM EST | FLOOD | Jenkins, KY | 6 TO 8 INCHES OF STANDING WATER OVER PORTIONS OF HIGHWAY 80 EAST AND WEST IN THE VICINITY OF JENKINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 120015
FFWJKL
KYC133-120315-
/O.NEW.KJKL.FF.W.0023.081212T0015Z-081212T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
715 PM EST THU DEC 11 2008
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1015 PM EST
* AT 710 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 8 INCHES
OF RUNNING WATER OVER HIGHWAY 160..
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF FLEMING-NEON...JENKINS...MCROBERTS...WHITESBURG...
ADAMSON...ARMINTA AND BANKS.
FLASH FLOODING IS BEING CAUSED BY EXCESSIVE RUNOFF FROM RECENT
PRECIPITATION THAT HAS FALLEN ACROSS THE AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3700 8315 3703 8306 3717 8304 3720 8292
3727 8284 3728 8273 3723 8268 3725 8262
3719 8256 3711 8272 3703 8273 3698 8286
3702 8296 3697 8315
$$
JACOBSON1 follow-up statement
000
WGUS73 KJKL 120218
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EST THU DEC 11 2008
KYC133-120315-
/O.CON.KJKL.FF.W.0023.000000T0000Z-081212T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
918 PM EST THU DEC 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EST FOR
LETCHER COUNTY...
AT 908 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LIGHT TO MODERATE PRECIPITATION OVER AREA. THIS IN
COMBINATION WITH EXCESSIVE RUNOFF FROM RECENT HEAVY RAINFALL WILL
CONTINUE TO PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE
VICINITY OF PREMIUM...GORDON...FLEMING-NEON...JENKINS...MCROBERTS...
WHITESBURG...ADAMSON...ARMINTA AND BANKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3700 8315 3703 8306 3717 8304 3720 8292
3727 8284 3728 8273 3723 8268 3725 8262
3719 8256 3711 8272 3703 8273 3698 8286
3702 8296 3697 8315
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 6:52 PM EST, 23 minutes earlier.
Area forecast discussion, Dec 11, 6:52 PM EST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 652 PM EST THU DEC 11 2008 .SHORT TERM.../TONIGHT THROUGH FRIDAY/ DRY SLOT HAS WORKED INTO MOST OF THE FORECAST AREA WITH THE SOLID PRECIP SHIELD SHIFTING TO OUR NORTH. HAVE ALLOWED THE WSW FOR FREEZING RAIN IN THE NORTH TO EXPIRE...SINCE MOST PRECIP HAS MOVED OUT FOR THE TIME BEING...AND A CHANGEOVER TO SNOW IS CURRENTLY HAPPENING. SNOW SHOULD NOT BE ENOUGH THERE TO WARRANT AN ADVISORY. DEFORMATION ZONE/WRAP AROUND PRECIP ON BACK SIDE OF THE STORM SYSTEM WILL AFFECT THE REGION DURING THE NIGHT...ESPECIALLY THE SE PART OF THE AREA. COLDER AIR ARRIVING FROM THE NORTH IS DISPLACING THE VERY WARM ELEVATED LAYER WHICH WAS PRESENT DURING THE DAY. THIS WILL BRING THE CHANGE TO SNOW QUICKLY SE TO THE VA BORDER BY ABOUT 8 PM. THIS WILL ALLOW UP TO A COUPLE OF INCHES OF SNOW ACCUMULATION... ESPECIALLY OVER HIGH TERRAIN WHERE FREEZING TEMPERATURES ARRIVE FIRST. A WSW FOR SNOW HAS BEEN ISSUED FOR BELL TO JOHNSON COUNTY SOUTHEASTWARD FROM 6 PM TO 6 AM TONIGHT. MOISTURE IS EXPECTED TO LINGER AT LOW LEVELS BENEATH AN INVERSION ON FRIDAY...LIKELY RESULTING IN CLOUDINESS. ALTHOUGH...THE CLOUDS SHOULD BEGIN TO ERODE DURING THE DAY...ESPECIALLY IN THE WEST. .LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/ THE PERIOD SHOULD START OFF QUIET WITH HIGH PRESSURE IN CONTROL. THE HIGH WILL DRIFT EAST TO THE ATLANTIC COAST OVER THE WEEKEND. COULD BE SOME MID LEVEL CLOUDS MOVING THROUGH LATE SATURDAY AND SATURDAY NIGHT WITH A VERY WEAK H5 WAVE. THE NEXT CHANCE FOR PRECIP SHOULD ARRIVE MONDAY...AS A COLD FRONT APPROACHES FROM THE WEST. GENERALLY WENT CLOSER TO THE GFS ENSEMBLES...WHICH HAD GOOD AGREEMENT WITH HPC GUIDANCE. THE FRONT SHOULD SLIDE THROUGH MONDAY NIGHT. THE FRONT IS EXPECTED TO STALL JUST TO OUR SOUTH...WITH WAVES OF LOW PRESSURE MOVING ALONG IT FROM TIME TO TIME. IMPOSSIBLE TO TIME EACH WAVE AS IT MOVES ALONG THE FRONT...SO ENDED UP WITH A PROLONGED PERIOD OF CHANCE POPS. FOLLOWING THE ENSEMBLE TEMPERATURES...COULD BE SOME SNOW MIXING IN AT TIMES...ESPECIALLY NORTH OF THE HAL ROGERS PARKWAY...FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. OPERATIONAL RUNS OF THE ECMWF AND GFS ARE LESS FAVORABLE FOR THIS...BUT PREFER THE SLIGHTLY COOLER ENSEMBLES. && .AVIATION.../00Z TO 24Z/...UPDATED LIGHT RAIN...WITH A FEW POCKETS OF FREEZING RAIN PERSISTS ACROSS THE AREA THIS EVENING...WITH WIDESPREAD IFR TO LIFR CONDITIONS. A SURFACE LOW IS CURRENTLY MOVING THROUGH EASTERN TN. TEMPORARY FLOW AROUND FROM THE WARM SECTOR OF THE LOW HAS ALLOWED FOR A SMALL BIT OF WARM AIR ADVECTION ACROSS THE AREA. TEMPERATURES HAVE RISEN ABOUT A DEGREE OR TWO OVER THE LAST COUPLE OF HOURS. HOWEVER...AS THE LOW PASSES TO OUR EAST OVER THE NEXT SEVERAL HOURS...COLDER AIR WILL BE PULLED BACK INTO THE AREA CHANGING ANY PRECIPITATION TO SNOW. EXPECT GENERALLY IFR TO LIFR CONDITIONS TO CONTINUE AS THE CHANGEOVER OCCURS...AND SOME PATCHY -FZDZ IS POSSIBLE AS SNOW TAPERS OFF DURING THE OVERNIGHT PERIOD. MOST OF THE PRECIP SHOULD BE DONE BY FRIDAY MORNING...WITH LOW CIGS IN THE IFR RANGE LINGERING INTO EARLY AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR KYZ087-088-107- 109-110-112-113-115-117>120. && SHORT TERM...HAL LONG TERM....WJM AVIATION...WJM/RAY
Hazardous weather outlook, Dec 11, 5:01 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 PM EST THU DEC 11 2008 KYZ044-050>052-058>060-068-069-104-106-108-111-114-116-121200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...CAMPTON... BEATTYVILLE...BOONEVILLE...MANCHESTER 501 PM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW WILL FALL AT MOST LOCATIONS...BUT ANY ACCUMULATIONS SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ087-088-107-109-110-112-113-115-117>120-121200- BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE- LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE 501 PM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW IS EXPECTED TONIGHT...WITH ACCUMULATIONS OF UP TO TWO INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT. KYZ079-080-083>086-121200- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE 501 PM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW IS LIKELY TONIGHT BUT ANY ACCUMULATION SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Special weather statement, Dec 11, 2:46 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 246 PM EST THU DEC 11 2008 KYZ058-068-069-079-080-083>088-106>120-112300- ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- BELL-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET... LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE... JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... WHITESBURG...INEZ...PIKEVILLE 246 PM EST THU DEC 11 2008 RAIN WILL CONTINUE TO FALL AT TIMES THROUGH THE AFTERNOON WITH A LAYER OF COLDER AIR WORKING INTO THE REGION AT HIGHER ELEVATIONS. AS A RESULT...RAIN HAS BEGUN TO FREEZE ON RAISED SURFACES AT ELEVATIONS ABOVE 1500 FEET NEAR THE MOUNTAIN PARKWAY AND ELEVATIONS ABOVE 2500 FEET NEAR THE TENNESSEE AND VIRGINIA BORDER COUNTIES. THESE ELEVATIONS ARE BASED ON REPORTS RECEIVED BY COUNTY DISPATCH CENTERS AND COOPERATIVE OBSERVERS. EXPECT RAIN TO BEGIN CHANGING OVER TO SNOW LATE THIS AFTERNOON NORTH OF THE MOUNTAIN PARKWAY...THEN CHANGING OVER LATER THE FARTHER SOUTH YOU GET. ICE IS MORE LIKELY TO ACCUMULATE ON ELEVATED SURFACES... ALTHOUGH A SLICK SPOT OR TWO ON THE ROADWAYS CANNOT BE RULED OUT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. SCHOETTMER
Special weather statement, Dec 11, 5:41 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 541 PM EST THU DEC 11 2008 KYZ052-058>060-068-069-079-080-083>086-104-106-108-111-114-116- 121000- ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY- INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK... WEST LIBERTY...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER 541 PM EST THU DEC 11 2008 SNOW HAS STARTED TO MIX IN WITH RAIN AND WILL CHANGE OVER TO ALL SNOW BY 8 PM. UP TO ONE INCH OF SNOW IS POSSIBLE WITH THE GREATEST AMOUNTS EXPECTED AT ELEVATED LOCATIONS. THE SNOW IS EXPECTED TO END DURING THE OVERNIGHT HOURS. INITIALLY...SNOW WILL MAINLY STICK ON GRASSY AREAS AND ON BRIDGES AND OVERPASSES. AS THE EVENING PROGRESSES...IT MAY CAUSE SOME SLICK SPOTS ON UNTREATED ROADWAYS. MOTORIST SHOULD EXERCISE CAUTION AS ROAD CONDITIONS COULD VARY...ESPECIALLY WHEN GOING UP HILL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. JJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 10:15 PM EST | Areal Flood Warning | JKL | Letcher | 6 hr |
| Dec 11, 10:36 PM EST | Winter Storm Warning | JKL | Breathitt, Elliott, Estill, Floyd, Jackson, Johnson and 12 more | 4 hr |
| Dec 12, 1:15 AM EST | River Flood Advisory | JKL | Bell | 15 hr |
| Dec 12, 1:15 AM EST | River Flood Advisory | JKL | Whitley | 45 hr |
| Dec 12, 5:03 AM EST | Flash Flood Warning | JKL | Letcher | 3 hr |
| Dec 12, 8:14 AM EST | River Flood Advisory | JKL | Knox | 25 hr |
| Dec 12, 9:18 AM EST | Areal Flood Warning | JKL | Knox | 24 hr |
| Dec 12, 5:26 PM EST | Areal Flood Warning | JKL | Knox | 16 hr |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.